Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Discordant viral load and CD4
Jan 25, 2003

Hi. You're doing great stuff.

I have a question that has been raised before but not quite in the same way.

After an episode of shingles in January 2002, my partner was tested and found to be HIV-positive. (He is pretty sure he was infected around mid-2000). He had viral load and CD4 tests which showed a VL of 18,000 and CD4 of 350. He was advised to start treatment and has been on a combination of Efavirenz, Didanosine, and Stavudine since February 2002.

The next set of lab tests (in July I think) showed undetectable VL but the CD4 had dropped to 159! The latest round of tests (December) are basically the same, with undetectable VL and a marginally higher CD4 (165).

His doctor seems to think that there is nothing very strange about this, but if the drugs are reducing the viral load shouldn't the CD4 counts also be going up? I gather you call this a "discordant" response, but which number is actually more important, VL or CD4? And what could be causing the discordant response?

The doc also says we should stay with the same meds, as the CD4 count is now increasing, but isn't such a small increase basically meaningless?

Also, as I understand it, CD4 numbers this low indicate a seriously compromised immune system, and we are very worried. Since around November my partner has been having appetite problems and has dropped from 60-62 kilos to 55. He's also having problems sleeping and is now getting pains in the feet that could be what I believe is called neuropathy. Is it more likely that these problems are the effects of HIV (even with an undetectable VL) and a weak immune system or side-effects of the drugs? Is it time to try changing the drug combo?

And finally what can be done to stop the weight loss, which seems to me to be the most urgent issue of all?

Sorry if some of these questions go beyond the "understanding your labs" theme. I hope you can provide some good advice.

Response from Dr. Holodniy

You are correct that this appears to be a discordant response. I would be curious to know what the CD4 percentages were for each of the CD4 count absolute values. In addition, what the total white blood cell and lymphocyte counts were on the CBC. If he is on other meds, that could be causing a decrease in total WBC or lymphocyte count, this could also be affecting the CD4 count. The current HIV regimen should not be affecting these cells counts. But other drugs like Septra, might be. If it looks like the CD4 percentage has decreased significantly, then the CD4 count decrease is probably real, despite an undetectable viral load. We have seen this in some patients and it appears like HIV disease is advancing (decreasing CD4 counts, weight loss, etc), despite a continued undetectable viral load being maintained on a good regimen. With some of the symptoms you describe (weight loss, sleeping) it is always important to rule out depression as a cause. The pain in the feet, may be related to his meds (particularly ddI and d4T). This may require a medication adjustment. If the CD4 decline continues an additional med adjustment might be necessary. If the CD4 count is continuing back up, even if slowly, I would probably hold the course of this regimen, unless the neuropathy symptoms become intolerable.



Previous
Vaccine for monkeys
Next
HELP!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement